Montana, 2016Damaging Wind in Montana, August 14, 2016
August 14, 2016 · NWS BYZ · 1 event in 1 county or zone
A severe thunderstorm that moved across the Baker area produced severe winds for about 10 minutes. However, no damage was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm that moved across the Baker area produced severe winds for about 10 minutes. However, no damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 14, 1:57 PM MST, 5 hours 11 minutes earlier.
Area forecast discussion, Aug 14, 1:57 PM MST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Billings MT
257 PM MDT SUN AUG 14 2016
.SHORT TERM...valid for Mon and Tue...
Upper ridge has built into the area and flattened out this
afternoon. This has led to a warm day. Winds have mixed down over
western and central zones and allowed dewpoints to fall into the
30s from Livingston to Billings. This, and high level clouds,
streaming in from the west has limited convection. A shortwave was
pushing across northern Montana at this hour. A few weak showers
and thunderstorms have developed over northern Montana in response
to this. Will keep low PoPs going this evening as a cold front
crosses southern Montana. This front has already turned winds to
the northwest at Billings.. Will hit the east with scattered PoPs
as dewpoints were higher there. Capes were higher over the east
with effective bulk shear around 30kts. High resolution models
keep the vast majority of convection over eastern Montana, and
coverage, in this sense, is low scattered at best.
Flow backs on Monday with low level flow north to northwest.
Models swing a shortwave through the area but despite better
shear, capes were lower. Will keep low PoPs in as a theta e ridge
is progged over western into central zones. Would expect the east
to be limited in activity with a theta e trough sliding into
southeast Montana. Similar temperatures expected on Sunday. TWH
Tuesday will continue the zonal and unsettled flow. Temperatures
will continue to be in around 90 degrees across much of the area.
There will continue to be a chance from some showers and
thunderstorms over the mountains. Given the moisture and the weak
waves of energy moving through the flow, have up PoPs a little.
Reimer
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
The main focus in the extended is the cool down Thursday/Friday.
Models continue to take a strong cold front across the area some
time on Thursday. Generally the trend is Thursday night, however
some of the ensemble guidance is showing cooler temperatures
during the day on Thursday. Have mostly just gone with a consensus
for temps and PoPs for the later part of the week and into the
weekend. There continues to be some PWATs over an inch with the
front, so have trended PoPs up a little. Going into the weekend,
temperatures will be slowly warming and the general trend is for
things to dry out. Reimer
&&
.AVIATION...
A weak cold front will push through the area, switching winds to
the northwest. Some gusts to 20kts expected behind the front for a
couple of hours after passage, but this will be localized. A few
showers and thundestorms are expected during the evening with a
stronger storm possible over the east. Clouds and convection will
decrease late evening. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 061/089 060/091 061/092 062/074 052/069 050/075 052/081
22/T 21/U 12/T 24/T 43/T 31/U 11/U
LVM 051/090 051/092 053/092 053/072 048/068 045/072 047/079
22/T 21/U 13/T 34/T 44/T 31/B 11/B
HDN 060/092 059/094 061/095 061/077 053/071 051/076 051/082
22/T 21/U 12/T 24/T 44/T 31/B 11/U
MLS 061/092 061/092 063/096 065/080 056/071 051/074 053/080
31/U 11/U 11/U 24/T 44/T 32/W 11/U
4BQ 059/092 059/092 061/096 064/081 054/069 050/073 051/080
32/T 11/U 11/U 24/T 44/T 32/W 11/U
BHK 057/089 057/089 059/093 061/081 055/068 051/071 050/077
31/U 11/U 11/U 34/T 55/T 32/W 11/B
SHR 056/090 054/091 056/093 058/073 052/067 049/071 049/077
23/T 21/U 12/T 35/T 54/T 32/W 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsIn the hours before
Special weather statement, Aug 14, 3:56 PM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
456 PM MDT SUN AUG 14 2016
MTZ036-150000-
POWDER RIVER MT-
456 PM MDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POWDER RIVER COUNTY
UNTIL 600 PM MDT...
AT 455 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 30
MILES NORTHWEST OF SPOTTED HORSE...OR 41 MILES SOUTHWEST OF
BROADUS... MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOORHEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4503 10625 4521 10620 4517 10547 4500 10551
4500 10591 4499 10593 4499 10604
TIME...MOT...LOC 2255Z 280DEG 21KT 4511 10612
BORSUMSpecial weather statement, Aug 14, 4:34 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
534 PM MDT SUN AUG 14 2016
MTZ032-150015-
CUSTER MT-
534 PM MDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER COUNTY UNTIL
615 PM MDT...
AT 534 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES NORTH OF MILES CITY...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN CUSTER
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4683 10583 4683 10562 4675 10562 4674 10557
4666 10558 4666 10550 4660 10549 4660 10545
4658 10544 4657 10542 4663 10612 4683 10612
4683 10608 4686 10608 4686 10583
TIME...MOT...LOC 2334Z 275DEG 19KT 4675 10590
GILSTADSpecial weather statement, Aug 14, 4:41 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
541 PM MDT SUN AUG 14 2016
MTZ029-035-150030-
MUSSELSHELL MT-YELLOWSTONE MT-
541 PM MDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MUSSELSHELL AND
NORTHEASTERN YELLOWSTONE COUNTIES UNTIL 630 PM MDT...
AT 541 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHEAST OF ROUNDUP...MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
MUSSELSHELL AND NORTHEASTERN YELLOWSTONE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4630 10835 4646 10824 4626 10755 4602 10772
TIME...MOT...LOC 2341Z 297DEG 28KT 4635 10820
BORSUM
Special weather statement, Aug 14, 4:48 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
548 PM MDT SUN AUG 14 2016
MTZ036-150030-
POWDER RIVER MT-
548 PM MDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWDER RIVER COUNTY UNTIL
630 PM MDT...
AT 547 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES SOUTHWEST OF BROADUS...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BROADUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4516 10585 4536 10595 4559 10537 4533 10521
TIME...MOT...LOC 2347Z 246DEG 23KT 4532 10576
SETZENFAND
Special weather statement, Aug 14, 6:07 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
707 PM MDT SUN AUG 14 2016
MTZ032-033-150200-
FALLON MT-CUSTER MT-
707 PM MDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FALLON COUNTY UNTIL 800
PM MDT...
AT 706 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25
MILES SOUTHEAST OF FALLON...OR 26 MILES NORTHWEST OF BAKER...MOVING
SOUTHEAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BAKER...PLEVNA...ISMAY...WESTMORE AND OLLIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4655 10499 4657 10499 4657 10486 4661 10485
4661 10473 4666 10473 4666 10461 4668 10460
4668 10442 4667 10436 4664 10435 4664 10405
4612 10404 4612 10405
TIME...MOT...LOC 0106Z 300DEG 49KT 4656 10476
GILSTADSpecial weather statement, Aug 14, 7:00 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
800 PM MDT SUN AUG 14 2016
MTZ033-150245-
FALLON MT-
800 PM MDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALLON COUNTY UNTIL
845 PM MDT...
AT 759 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BAKER...MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BAKER AND OLLIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4617 10405 4637 10450 4667 10436 4664 10435
4664 10404
TIME...MOT...LOC 0159Z 297DEG 24KT 4647 10426
GILSTADThunderstorm Wind, Fallon
- When
- August 14, 7:08 PM MST to 7:18 PM MST
- Where
- Fallon County, 1.46 mi SSW of Baker Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.350, -104.260
Winds gusted between 60 and 70 mph continuously for about 10 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Louisiana, August 14 to 31, 2016$1.4 billion · 10 events
- Lightning Strikes in Florida, August 14 to 17, 20161 death · $400,000 · 2 events
- Rip Current in Florida, August 14, 20161 death · 1 event
- Hail and Lightning Strike in South Dakota, August 14, 2016$50,000 · 0.75 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 201663 kt wind · 21 events
- Damaging Winds in Maryland, August 14, 201658 kt wind · 16 events
- Flash Flood and Damaging Winds in Mississippi, August 14 to 16, 2016$16,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strike in Florida, August 14, 20161 injured · 50 kt wind · 3 events
- Damaging Winds in Alabama, August 14, 20161 injured · $500 · 2 events
- Damaging Wind in Indiana, August 14, 2016$15,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 14, 20162 in hail · 9 events
- Damaging Winds and Lightning Strike in Alabama, August 14, 2016$10,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646846.